Julie Berghaus was ready for her daughter’s allergic reaction, but it still took her by surprise.
As Moms.com reports, Berghaus and her daughter were recently at the allergist for a, “controlled tree nut challenge.” As Berghaus explained to Dearly, this is part of a larger course of treatment designed to reduce the severity of her daughter’s allergies:
“We did this test as the beginning step to start OIT. OIT is a desensitization process where she will eventually be able to tolerate nuts, without any reaction. That is our ultimate goal. To let her experience life without the fear of life threatening food allergies.”
For now, however, that fear is very much a part of her life. After watching her daughter’s severe reaction, Berghaus wanted to share the experience and educate others on what anaphylaxis looks like so they don’t hesitate to use an epi-pen when it’s needed.
“It looked nothing like I expected it to look,” the mom explained on Facebook. “It was nothing like they show on TV. I’ve seen allergic reactions in the hospital to medications as well, anaphylaxis didn’t look like that either.”
The test began with her daughter being given a tenth of a cashew. Within five minutes, the young girl’s ears had started to itch. But she kept playing.
My daughter recently had a controlled tree nut challenge at her allergist. She went into anaphylaxis during the trial….
Next came a stomach ache and more itchiness, all over this time. Berghaus wrote that this was when the first medical intervention came:
They decided to administer her first epi shot at this point, because she was exhibiting 2 symptoms, belly pain and itching. They also gave her oral Zyrtec.
The shot brought 10 minutes of calm, but then the itchiness returned. As Berghaus’ daughter, “quickly became covered in huge hives,” the medical staff gave her a shot of prednisolone.
The itchiness and hives weren’t enough to stop the young girl from playing. If she wasn’t being carefully watched, someone could have missed the fact that she soon began having trouble breathing:
She was still playing, and not showing signs of distress. Around five minutes later, she started coughing a little bit. We couldn’t hear her breathing hard or wheezing at all.
When a nurse was called in to listen, she confirmed that Berghaus’ daughter was wheezing. A check of the girl’s vital signs showed that the reaction was rapidly getting worse, yet she was still playing:
When her vitals were taken, her sats were in the low 80’s, her bp was low, and her pulse was high. Amazingly, she was still just playing, and just annoyed with the itchy hives!
Within moments, Berghaus’ daughter had started to black out. She was given another epi shot, albuterol treatment, and an IV with a dose of Solu-Medrol. However, it still took about 10 minutes for her to come out of her foggy and lethargic state.
After having an anaphylactic reaction, she also had to be watched for several hours because anaphylaxis can return.
Watching a child have a life-threatening reaction is always difficult. However, for Berghaus, the most alarming part was how subtle and quiet it was. She wrote:
[I]t was nothing like we expected to see. It snuck up on us so unexpectedly and quietly. I expected to see choking, gasping, hear wheezing, and see her grabbing at her chest and neck area. I expected the entire ordeal to be very fast and obvious and dramatic. It was actually very silent, and she didn’t show any severe trouble until very late in the game.
Even more frightening is the knowledge that this is what happens under controlled conditions.
“If she hadn’t already been given meds before she blacked out, I don’t want to think of how severe it could’ve been,” Berghaus wrote.
After seeing how quickly and quietly anaphylaxis can be, Berghaus warned others to be careful what they eat around her child. She added that they should never hesitate to give her daughter an epi-pen, as it’s “better safe than sorry.” She wrote:
There is NO danger in giving the epi to her even if she ended up not in a true reaction, she has no underlying heart disease or anything. Epi will NOT harm her, even if it wasn’t needed. You want to react before she gets this severe! It’s a matter of life and death for her.
The mom also had some other epi-related advice. She stressed that one should always call 911 after the first epi-pen “as there are so many other meds that she needed to save her, other than just the epi.” In addition, it’s okay to give a second epi-pen five to 15 minutes later if emergency crews haven’t arrived yet.
Finally, she noted that it’s even permissible to use expired epi-pens if that’s all you have since expired ones still have more than 70 percent of their original dose five to seven years later.
Though Berghaus only intended to educate the people who know and care for her child, her post has been shared more than 72,000 times. And her description of anaphylaxis and why you shouldn’t fear the epi-pen has been helpful to more people than she expected.
Berghaus told Dearly that she’s happy she has been able to help so many:
“We wrote this to educate our immediate caregivers, [and] never expected it to go viral. Teaching so many about anaphylaxis has felt wonderful.”